Ask a doctor

I Had Dysport 24 Hours Ago & Am Already Having Swelling and Drooping of Eyelids. Will This Get Worse and Was It Due to Error?

Doctor Answers (6)

Will this get worse and was it due to error?

+2

There are two types of drooping seen following a botulinum toxin service:  actual eyelid margin ptosis and eyebrow ptosis.  Without a photograph it is impossible to know which one your are describing.  Generally if you have it after 24 hours, it is going to be pretty bad.  Yes it is a foreseeable error that may not may not be avoidable on the part of the treating physician.  It is likely that you doctor described this potential complication in your consent and you agreed to have this treatment despite the potential risk of this complication.  It occurs in less than 2% of treatments ( much less in very experienced hands)  Drooping can be short lived lasting a couple of weeks or it can last for months.  There is treatment if the drooping affects the eyelid margin in the form of droops.  Let your injecting physician know what is going on and have them assess you.


Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

Post Dysport Treatment - Drooping & Swelling

+1

Thank you for your question. Sometimes people can feel or see heaviness of the lids which can last up to 2 weeks or longer. I would wait about 2 weeks for the final effect to get evaluated by your injector in case its temporary as the Dysport settles. If it does not resolve, its possible that Dysport may have traveled to other muscle groups causing a temporary droop. Be certain to be under the supervision of a board certified dermatologist or plastic surgeon with expertise in injectables for the safest and most effective treatments. I hope this helps.

Sonia Badreshia-Bansal, MD
Bay Area Dermatologist
4.0 out of 5 stars 10 reviews

Swelling and Eyelid Drooping After Botox

+1

The most common side effects of Dysport are: nose and throat irritation, headache, injection site pain, injection site skin reaction, upper respiratory tract infection, eyelid swelling, eyelid drooping, sinus inflammation, and nausea. Your symptoms are in line with the common side effects, so you should not worry. Wait for the side effects to subside. 

Daniel Shapiro, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 93 reviews

You might also like...

Side effects one day after Dysport or Botox treatment around the eyelids.

+1

Your question about swelling and drooping of the eyelids 24 hours after a Dysport treatment leaves some relevant details out, so I will answer in several different ways hoping to address any possible issue. First, the results you are experiencing are not necessarily due to error on the part of the injector. However, without knowing how much volume you had, and exactly where the injections were placed, it's hard to be sure what the situation is. Though Dysport and Botox do start to kick in as quickly as one day for some people (but both increase effect over time), there is a good possibility that some of the swelling and fullness you are experiencing could be from the associated volume of sterile saline used to dilute and inject the Dysport as well. This is basically just water, and will be reabsorbed into your body over the next few days if it hasn't already. Weakening the "squeegee" orbicularis oculi muscle with lateral canthus treatments can make this fluid harder for your eyes to get rid of as quickly as normal.

 

However, if there really is a problem here and too much Dysport was injected too low in the forehead area, or just in the wrong spot, that could cause either a heavy brow feeling with fullness and the sensation that it is difficult to fully open your eyes, or possibly direct true lid ptosis (weakness) in which the brow is fine but the eyelid won't open. Either of these situations may worsen in the next 3 to 4 days as the Dysport takes full effect, and is difficult to fully reverse, but may be improved with prescription eye drops you can get from your doctor.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
5.0 out of 5 stars 40 reviews

Swelling and drooping of eyelids following Dysport

+1

Even when Dysport injections are performed properly, there is a chance that ptosis (drooping of the eyelids) can take place.  This is not an abnormal time for any side effects to occur, and they usually reach their peak around this point following the injections.  Side effects from Dysport injections can include the following:

 

1) Bruising
2) Headaches
3) Eyelid ptosis
4) An expressionless appearance - (if too much is injected, or the injections are not performed properly)
5) Minor swelling

Duration and onset of side effects can vary from patient to patient, but generally will subside over a few weeks to months.  There are special alpha agonist eye drops that can be taken to temporarily open the eye during your recovery.   I hope this helps, and best of luck!

Jonathan Kulbersh, MD
Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 21 reviews

Happens occasionally... does not mean error

+1

This happens occasionally and does not mean there was an error.  The drooping can be subtle and a cosmetic problem.  It may be due to a small amount of diffusion.  It will probably wear off within a week or so.  If the eyelid drooping is severe and interfering with your vision, you should return to your injector to see if you need eye drops to reverse this. 

D'Arcy Honeycutt, MD
Bismarck Plastic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.